What are the symptoms of an acetaminophen overdose?

Dr. Darria Long Gillespie, MD
Emergency Medicine
Symptoms of an acetaminophen overdose usually don't occur until 24-48 hours later, says Darria Long-Gillespie, MD, chief doctor at Sharecare. If you are concerned you have taken too much acetaminophen, call the poison control hotline right away.
UCLA Health
Administration
Acetaminophen poisoning does not always result in irreversible liver damage. Most people improve without going into liver failure, notes Ronald Busuttil, MD, PhD, director of the Dumont-UCLA Transplant Center. “People shouldn’t think that everyone who takes too much acetaminophen is going to end up needing a liver transplant,” he says.

He goes on to explain that people who go into acute liver failure from an acetaminophen overdose experience three phases. In the first 24 hours, they may feel stomach pain and nausea. In the second phase, between 24 and 72 hours after ingestion, symptoms may improve, although abnormalities in liver function can still be seen. The third phase typically begins about 72 hours after ingestion, when the nausea and vomiting reappear and people may look jaundiced and experience confusion or sleepiness.

Continue Learning about Acetaminophen Poisoning

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.